Virginia, 2021

Damaging Winds in Virginia, July 15, 2021

July 15, 2021 · NWS LWX · 2 events in 1 county or zone

An isolated thunderstorm produced a couple instances of wind damage over central Virginia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

An isolated thunderstorm produced a couple instances of wind damage over central Virginia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jul 15, 1:35 PM EST, 3 hours 59 minutes earlier.

Area forecast discussion, Jul 15, 1:35 PM EST, 3 hours 59 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
235 PM EDT Thu Jul 15 2021

.SYNOPSIS...
A weak area of high pressure will reside off to our south and
east through Friday before subsiding on Saturday. A cold front
will approach the area from the northwest late this weekend,
before stalling out nearby early next week. High pressure
returns by the middle of next week.

&&

.NEAR TERM /THROUGH TONIGHT/...
No major changes to the near term from the previous discussion.
Latest satellite imagery shows a few CU developing mainly west
of the Blue Ridge. Otherwise, conditions are expected to remain
mostly dry this afternoon and evening. Only caveat is the
development of a few pop-up showers through early this evening
as a result of weak shortwave energy traversing along a H5
ridge. Hot and humid with heat indices today nearing the low
100s mainly east of the Blue Ridge, with mid to upper 90s
elsewhere. It will be another warm night, with lows ranging from
the 60s to upper 70s.

&&

.SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
Similar conditions are expected Friday as today with weak high
pressure in control of the region. H5 heights rise slightly
again tomorrow, which should lead to generally quiet weather
with continued hot and humid conditions. Weak shortwave
advection traversing along the ridge axis may lead to enough
forcing to produce some scattered showers and perhaps
thunderstorms late Friday afternoon through early evening across
western MD and along the MD/PA border. However, given the
continued weak lapse rates, almost nonexistent shear, and weak
forcing, think any storms that do develop will be non-severe in
nature.

Heights begin to fall slightly as we head into Saturday as an
approaching trough over the Great Lakes and associated cold
front slowly tracks eastward. However the Bermuda high off the
Carolinas will still try to hold strong through much of
the day. As a result, increased moisture will encompass much of
the region as dew points rise into the low to mid 70s and PWAT
values increase. Combined with the projected high temperatures
in the low to mid 90s for most, may result in the issuance of
Heat Advisories for much of the area, especially the metros.
While forcing will still be rather weak as the front remains
mostly over the Ohio Valley, the increase in overall instability
is likely to result in higher chances for showers and
thunderstorms, some of which may be severe in nature. Given the
weak flow aloft, any slow moving storms combined with the high
PWAT values yields the potential for flash flooding concerns,
especially for areas west of the Blue Ridge where any prelim
forcing from the aforementioned front out west would be the
strongest.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
Aforementioned cold front will drop down through the region on
Sunday. The models have trended more progressive and further
south with the frontal boundary on Sunday. The stalling nature
of the front combined with a weak flow aloft along with PW's
above 1.75 will lead to an isolated threat for flooding in areas
along the boundary.. The SVR threat should be minimal as the
majority of our region will be positioned on the cooler side of
the front. A weak upper trough driving the frontal passage is
forecast slowly drop into our region late Sunday and into
Monday. Based on the trend in the models, the threat for
significant precipitation on Sunday has decreased. We will need
to monitor where the cold front ends up stalling, as areas along
and just north of the front will be favorable to experience
flooding. As most of our region will be on the cool side of the
front, afternoon temps will be cooler in the mid to upper 80s.

The risk for shower development will continue into Monday as the
front remains stalled near our region and the weak trough axis
provides some additional lift for precipitation. Although our region
will still be positioned near the stalled boundary on Monday, the
front should be far enough south to limit the threat for flooding.
Afternoon temps will continue to be cooler in the mid 80s.

High pressure is forecast to build into our region from the upper
plains Tuesday into Wednesday. Another upper trough originating over
eastern Canada will bring another chance for additional showers on
Wednesday. Afternoon temps will continue to hover in the upper 80s
to lower 90s through the middle parts of next week.

&&

.AVIATION /17Z THURSDAY THROUGH MONDAY/...
Mainly VFR conditions continue under a light WSW wind. Winds
overall are expected to become light and variable overnight
through early tomorrow morning. A few hit-or-miss showers may
develop this afternoon/early evening but are not expected to
create any impact. Similar conditions are expected Friday.

Saturday looks to be mainly unimpactful as weak high pressure
generally remains in control of the region. However, a slow
moving cold front will begin to approach from the Ohio Valley
Saturday which will increase chances for afternoon showers and
thunderstorms, especially west of the Blue Ridge.

The front will then slowly move through the region on Sunday
will lead to continued chances for shower development which may
lead to periods of subVFR conditions. Winds will be mainly out
of the north behind the frontal passage. VFR conditions are
likely Monday into Tuesday with light winds out of the north to
northeast.

&&

.MARINE...
Sub SCA level winds are expected over most of the waters through
Saturday, although gusts could come close to SCA levels in
southerly channeling over lower and middle portions of the bay
each night. SMWs may be needed for storms that move over the
waters on Saturday. However confidence on this is low.

Low end SCA conditions may be possible Sunday due to northerly
channeling on the Bay. SubSCA conditions expected at this time for
Monday.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...None.
VA...None.
WV...None.
MARINE...None.

&&

SYNOPSIS...MSS
NEAR TERM...MSS
SHORT TERM...MSS
LONG TERM...JMG
AVIATION...MSS/JMG
MARINE...MSS/JMG
Hazardous weather outlook, Jul 15, 4:25 AM EST, 13 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
525 AM EDT Thu Jul 15 2021

ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508-
VAZ052>057-161000-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Cecil-Southern Baltimore-
Prince Georges-Anne Arundel-Charles-St. Marys-Calvert-
Central and Southeast Montgomery-Central and Southeast Howard-
Southeast Harford-Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
525 AM EDT Thu Jul 15 2021

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and I-95 corridor through
central Maryland, northern Virginia, and District of Columbia.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Heat indices of 105 degrees are possible Saturday.

Isolated severe thunderstorms with damaging wind gusts are
possible Saturday.

Locally heavy rain with isolated incidents of flooding are
possible Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508-
WVZ050>053-055-161000-
Washington-Frederick MD-Carroll-Northern Baltimore-
Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta-
Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson-
Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Loudoun-
Eastern Loudoun-Northern Virginia Blue Ridge-
Central Virginia Blue Ridge-Hampshire-Morgan-Berkeley-Jefferson-
Hardy-
525 AM EDT Thu Jul 15 2021

This Hazardous Weather Outlook is for portions of eastern West
Virginia, northern and central Virginia, and central and western
Maryland.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Heat indices of 100 to 105 are possible Saturday.

Isolated severe thunderstorms with damaging wind gusts are
possible Saturday.

Locally heavy rain with isolated incidents of flooding are
possible Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ001-501-502-VAZ503-504-WVZ501>506-161000-
Garrett-Extreme Western Allegany-Central and Eastern Allegany-
Western Highland-Eastern Highland-Western Grant-Eastern Grant-
Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
525 AM EDT Thu Jul 15 2021

This Hazardous Weather Outlook is for the Allegheny Front
counties in western Maryland, eastern West Virginia, and Highland
County Virginia.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Isolated severe thunderstorms with damaging wind gusts are
possible Saturday.

Locally heavy rain with isolated incidents of flooding are
possible Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The Sterling radar (KLWX), 87 km away, was scanning. The volume nearest the first event began at 22:32 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Madison

When
July 15, 5:34 PM EST
Where
Madison County, 0.46 mi E of Brightwood
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
38.421, -78.192

A tree blew down in Brightwood.

Thunderstorm Wind, Madison

When
July 15, 5:36 PM EST
Where
Madison County, 0.97 mi ESE of Radiant
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
38.313, -78.205

A tree blew down in Radiant.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2021Every state in 2021This day in weather historyWarnings in Virginia, July 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 961615, 961616.